Hail, Prince Edward
- When
- July 24, 2:23 PM EST to 2:25 PM EST
- Where
- Prince Edward County, 1.1 mi E of Darlington Hgts
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 37.200, -78.600
Quarter size hail was reported.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and south central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and south central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 24, 2:23 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 323 PM EDT WED JUL 24 2013 .SYNOPSIS... A COLD FRONT SLOWLY SOUTH INTO NORTH CAROLINA THIS EVENING...THEN STALLS OVERNIGHT. WEAK LOW PRESSURE DEVELOPS OFF THE SOUTHEAST COAST EARLY THURSDAY...THEN TRACKS NORTHEAST JUST OFF THE MID ATLANTIC COAST THURSDAY NIGHT. HIGH PRESSURE BUILDS INTO THE AREA FRIDAY INTO SATURDAY. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... CDFNT CONTG TO PUSH THROUGH THE FA THIS AFTN. DEWPTS AND TEMPS HAVE DIPPED A COUPLE OF DEGS F N AND W AS WNDS HAVE TURNED NNW. CNVTN HAS BEEN ISOLD AT BEST SO FAR. AKQ RADAR SHOWING LO LVL BNDRY CONTG TO PUSH S INTO XTRM SRN VA THIS AFTN. AREAS FM SCNTRL THROUGH EXTREME SE VA AND INTO MNLY INTR NE NC APR TO BE THE FOCUS OF CNTN INTO/THROUGH THE EVE HRS. WILL CARRY 30-40% POPS FOR THOSE PLACES...15-25% POPS ELSW. CLDNS AND ISOLD TO SCT PCPN PSBLY LINGERS AFT MDNGT...ESP S AND E PORTIONS. LO TEMPS FM THE L/M60S NNW TO L70S NR SE VA/NE NC COASTAL AREAS. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... FNTL BNDRY LINGERS NR THE CSTL CAROLINAS AND JUST OFFSHORE ON THU. WK/LARGE AREA OF LO PRES DVLPS INVOF NC CST DURG THU AS TROUGH ALOFT ENTERS/CROSSES THE RGN. LO LVL FLO RMNG MNLY NNE...WHICH USUALLY LIMITS DRYING/CLRG. ALSO WILL HANG ONTO CHC POPS E OF I95...HIGHEST NR THE CST INTO THE AFTN HRS. THE LO TRACKS NE THU NGT AND (EVENTUALLY) AWAY FM THE MDATLC RGN ON FRI. SFC HI PRES (ALBEIT WEAK) BUILDS INTO THE RGN FM THE NNW...RESULTING IN CONTD DRYING AND SUFFICIENTLY LOWER DEWPTS. LO LVL FLO GRDLY BECOMES SSE FRI NGT INTO SAT AS NEXT TROUGH ALOFT APPROACHES FM THE WNW. XPCG DEWPTS TO BEGIN TO RISE BACK INTO/THROUGH THE 60S INTO THE L70S (SAT). AN RIBBON OF DEEPER MSTR BECOMES ESTABLISHED NR/JUST E OF THE MTNS BY SAT. EVEN THOUGH FORCING/UVM WK...WILL CARRY LO CHC POPS MNLY W OF I95 BY SAT AFTN. HI TEMPS THU MNLY IN THE L/M80S...THOUGH WOULD NOT RULE OUT SOME AREAS (ESP E OF I95) HAVING READINGS STRUGGLE TO RISE OUT OF THE 70S DUE TO EXTENSIVE/CONTD CLDNS THROUGHOUT THE DAY. LO TEMPS FM ARND 60F NW TO ARND 70F RIGHT NR THE CST. HI TEMPS FRI IN THE L/M80S. HI TEMPS SAT RANGING THROUGH THE 80S. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... LONG RANGE MODELS HAVE COME INTO SLIGHTLY BETTER AGREEMENT WHICH STILL MEANS A PATTERN OF UNSETTLED WEATHER IS IN STORE FOR LATE IN THE WEEK...BUT OVERALL COVERAGE OF PRECIP MAY NOT BE AS MUCH AS PREVIOUSLY EXPECTED SATURDAY AND EARLY SUNDAY. DEEP S-SW FLOW WILL SET THE STAGE FOR THE WEEKEND AS ANOTHER UPPER TROUGH TRACKS ACROSS THE TENNESSEE RIVER VALLEY TOWARDS THE MID ATLANTIC WITH WEAK HIGH PRESSURE IN PLACE AT THE SURFACE. IF THIS PATTERN HOLDS...SATURDAY SHOULD REMAIN RATHER DRY WITH JUST WIDELY SCATTERED AFTERNOON SHOWERS AND STORMS RESULTING FROM AFTERNOON HEATING/INSTABILITY. OVERALL...PRECIP CHANCES ON SATURDAY SHOULD NOT EXCEED 20-30 PERCENT. POPS INCREASE SUNDAY AFTERNOON INTO SUNDAY EVENING AS THE UPPER TROUGH SLOWLY PUSHES TO THE MOUNTAINS LATE IN THE DAY. SUNDAY SHOULD BEGIN WITH MOSTLY SUNNY SKIES AND THEN GIVE WAY TO A MIX OF AFTERNOON SUN AND CLOUDS INLAND FROM CHESAPEAKE BAY WITH SCATTERED SHOWERS AND STORMS DEVELOPING IN THE AFTN/EVENING AS THE SYSTEM PUSHES TOWARDS THE COAST. THE UPPER TROUGH PUSHES THROUGH LATE MONDAY AND MODELS BRING A SURFACE TROUGH/FRONT INTO CENTRAL VA MONDAY AFTERNOON. MODELS RE-DEVELOP A DECENT COVERAGE OF SHOWERS AND STORMS ON MONDAY... THUS WARRANTING GOOD CHANCE POPS IN THE FORECAST. THE SURFACE TROUGH/FRONT IS EXPECTED TO STALL ACROSS CENTRAL VA AND AM THEREFORE NOT EXPECTING ANY SUBSTANTIAL AIRMASS CHANGE OTHER THAN SOME DRIER AIR. MORE ZONAL/WLY FLOW SETS UP WITH SURFACE RIDGING COMING IN FROM THE WEST ON TUE...WHICH SHOULD LIMIT PRECIP CHANCES. MAX TEMPS WILL GENERALLY BE IN THE MID 80S TO LOWER 90S THRU THE PERIOD WITH THE WARMEST CONDITIONS SATURDAY. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... ISOLATED THUNDERSTORMS HAVE INITIALIZED ALONG A WEAK TROUGH THAT HAS BEEN DRAPED ALONG THE MID ATLANTIC COAST FOR THE PAST SEVERAL DAYS. THESE STORMS SHOULD EITHER DISSIPATE OR MOVE WELL OFFSHORE BY 24/1900Z. MEANWHILE A COLD FRONT...LOCATED ALONG THE SPINE OF THE APPALACHIANS AS OF 24/1730Z...WILL CROSS THE REGION LATE THIS AFTN INTO TONIGHT AND BRING ANOTHER ROUND OF SHOWERS/THUNDERSTORMS TO ALL TAF SITES. EXPECT FREQUENT LIGHTNING AND BRIEF LIMITATIONS TO CIGS/VIS IN AND AROUND THE STRONGEST STORM CORES. BEHIND THE FRONTAL PASSAGE...A SCT-BKN CLOUD DECK BTWN 1500-2500 FT AGL IS ANTICIPATED TO LINGER NEAR THE COAST THROUGH THU MORNING BEFORE BREAKING UP AND/OR LIFTING ABOVE 3000 FT AGL. OTHERWISE...THE FRONT STALLS JUST OFF THE VA/NC OUTER BANKS ON THU AND DEEPENS INTO A MORE CENTRALIZED LOW PRESSURE SYSTEM. THE LOW IS EXPECTED TO MOVE NNE AND OFF THE NEW ENGLAND COAST BY FRI EVENING. THIS FEATURE WILL KEEP SHOWER/THUNDERSTORM CHANCES AND OCCASIONAL MVFR CIGS PRIMARILY NEAR TAF SITES KECG...KORF...KPHF AND KSBY DURING THIS TIME. ALTHOUGH THE LOW PRESSURE SYSTEM EXITS THE AREA ON FRI...CONDITIONS WILL REMAIN UNSETTLED ENOUGH FOR AFTN THUNDERSTORM DEVELOPMENT THROUGH THE WEEKEND. && .MARINE... UPDATE...ISOLATED THUNDERSTORMS HAVE INITIATED ALONG A WEAK TROUGH THAT HAS BEEN DRAPED ALONG THE MID ATLANTIC COAST FOR THE PAST SEVERAL DAYS. THESE STORMS SHOULD EITHER DISSIPATE OR MOVE WELL OFFSHORE IN THE NEXT FEW HOURS. A MORE DEFINED COLD FRONT WILL THEN CROSS THE WATERS LATE THIS AFTN INTO THIS EVENING...BRINGING ANOTHER ROUND OF SCATTERED SHOWERS AND STORMS TO THE WATERS DURING THIS TIME. PREVIOUS DISCUSSION...MAIN CONSIDERATION FOR THE MARINE FORECAST IS HOW STRONG ANY NORTHERLY SURGE WILL BE BEHIND THE FRONTAL PASSAGE. 00Z NAM APPEARS TO BE OVERDONE WITH ITS PRESSURE GRADIENT AND PROBABLY THE WIND. BAY TEMPERATURES ARE WELL INTO THE 70S AND IN SOME CASES LOWER 80S WHICH WILL PROMOTE GOOD MIXING. FOR NOW HELD OFF ON HEADLINES OR SCA WINDS BUT WOULD NOT BE SURPRISED IF AT LEAST A BRIEF PERIOD OF SCA CONDITIONS OCCURS OVER THE BAY. THIS IS MOST LIKELY TO OCCUR EITHER OVERNIGHT TONIGHT BEHIND THE FRONT OR ON FRIDAY MORNING. THE LATTER PERIOD WILL DEPEND ON HOW STRONG THE PRESSURE GRADIENT BECOMES TO THE WEST OF THE DEVELOPING LOW PRESSURE SYSTEM. FOLLOWED CLOSE TO SREF WINDS WHICH ARE TAMER THAN THE STRONGEST MODEL...THE NAM. NOTE HOWEVER THAT THE SYNOPTIC SOLUTION OF THE SREF IS SIMILAR TO THE NAM AND COULD BE IN QUESTION WITH AN ANOMALOUS LOW PRESSURE TRACK FOR MID SUMMER (INTO LONG ISLAND) BUT SHOULD NOT BE DISCOUNTED. SEAS BUILD TO 3 TO 4 FT OVER THE COASTAL WATERS. FIVE FOOT SEAS ARE PSBL BUT DID NOT INCLUDE WITHIN 20NM AT THIS POINT. TIDES ARE EXPECTED TO REMAIN AT 1/2 TO 1 FT BELOW MINOR FLOODING THRESHOLDS WITH DECREASING INFLUENCE OF THE LUNAR EFFECT BUT THIS WILL NEED TO BE MONITORED WITH THE INCREASING NORTHEAST WIND DURING THE COMING DAYS. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...ALB/MPR NEAR TERM...ALB SHORT TERM...ALB LONG TERM...JDM AVIATION...BMD MARINE...JDM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1031 AM EDT WED JUL 24 2013 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-251445- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA- PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM- KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER- BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 1031 AM EDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OUT AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN ANY STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>638-650-652-654-656-658-251445- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER- JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 1031 AM EDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OUT AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN ANY STORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1242 PM EDT WED JUL 24 2013
VAZ086-241730-
MATHEWS-
1242 PM EDT WED JUL 24 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS MATHEWS COUNTY THROUGH 130
PM EDT...
AT 1242 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GWYNN...OR ABOUT OVER MATHEWS...MOVING SOUTH AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR DIGGS...AND...MATHEWS AT 1250
PM EDT...RUFF AT 1255 PM EDT...LABAN...AND...PORT HAYWOOD AT 100 PM
EDT...PEARY AT 105 PM EDT...NEW POINT...AND...BAVON AT 115 PM EDT...
NEW POINT COMFORT AT 125 PM EDT.
HAZARDS INCLUDE...
CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
LAT...LON 3735 7626 3731 7626 3730 7627 3733 7632
3750 7634 3753 7629 3751 7627 3747 7625
3748 7624 3741 7624 3737 7624
JMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
206 PM EDT WED JUL 24 2013
NCZ016-017-102-241845-
CAMDEN-EASTERN CURRITUCK-WESTERN CURRITUCK-
206 PM EDT WED JUL 24 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS CURRITUCK AND CAMDEN
COUNTIES THROUGH 245 PM EDT...
AT 206 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BERTHA...OR ABOUT 5 MILES WEST OF GRANDY...MOVING SOUTHEAST AT 10
MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR BERTHA AT 215 PM EDT...POPLAR
BRANCH AT 220 PM EDT...GRANDY AT 235 PM EDT...JARVISBURG AT 245 PM
EDT.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
LAT...LON 3616 7592 3616 7596 3623 7602 3632 7593
3625 7577 3624 7577 3621 7578 3622 7581
3627 7584 3623 7585 3622 7583 3617 7582
3611 7587
JMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
223 PM EDT WED JUL 24 2013
VAZ060-061-241900-
CUMBERLAND-PRINCE EDWARD-
223 PM EDT WED JUL 24 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS CUMBERLAND AND PRINCE
EDWARD COUNTIES THROUGH 300 PM EDT...
AT 223 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A
LINE EXTENDING FROM 8 MILES NORTHWEST OF PROSPECT TO 8 MILES WEST OF
ELAM...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF APPOMATTOX TO
APPOMATTOX...MOVING SOUTHEAST AT 10 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE...
PROSPECT...
ELAM...
FIVE FORKS.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
LAT...LON 3726 7869 3734 7861 3738 7861 3740 7859
3738 7858 3734 7851 3735 7846 3740 7843
3731 7830 3714 7856 3714 7859 3719 7865
3720 7870
05SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 256 PM EDT WED JUL 24 2013 MDZ022-024-025-242000- INLAND WORCESTER-MARYLAND BEACHES-WICOMICO- 256 PM EDT WED JUL 24 2013 ...DEVELOPING THUNDERSTORM WILL MOVE ACROSS WORCESTER AND EASTERN WICOMICO COUNTIES THROUGH 400 PM EDT... AT 254 PM EDT...DOPPLER RADAR INDICATED DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM POWELLVILLE TO WHITON...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF SALISBURY TO 12 MILES SOUTHEAST OF SALISBURY UNIVERSITY...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEWARK AROUND 400 PM EDT. HAZARDS INCLUDE... DEADLY CLOUD TO GROUND LIGHTNING. HEAVY RAINFALL AND MINOR FLOODING. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE PROVIDES SAFETY FROM LIGHTNING. HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD BE ALERT FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS...AND USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS. LAT...LON 3823 7520 3823 7544 3835 7545 3841 7518 WRS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
259 PM EDT WED JUL 24 2013
VAZ060-061-242000-
CUMBERLAND-PRINCE EDWARD-
259 PM EDT WED JUL 24 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS CUMBERLAND AND PRINCE
EDWARD COUNTIES THROUGH 400 PM EDT...
AT 258 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A
LINE EXTENDING FROM PROSPECT TO ELAM...OR ALONG A LINE EXTENDING FROM
8 MILES NORTHWEST OF HAMPDEN SYDNEY TO 10 MILES NORTHEAST OF RED
HOUSE...MOVING SOUTHEAST AT 15 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...
DARLINGTON HEIGHTS AROUND 305 PM EDT...
LONGWOOD UNIVERSITY AROUND 325 PM EDT...
HAMPDEN SYDNEY AROUND 340 PM EDT...
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3726 7869 3734 7861 3738 7861 3740 7859
3734 7851 3735 7846 3739 7843 3730 7825
3710 7850 3713 7853 3714 7855 3714 7859
3721 7870SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 320 PM EDT WED JUL 24 2013 VAZ081-242000- PRINCE GEORGE- 320 PM EDT WED JUL 24 2013 ...A STRONG THUNDERSTORM WILL MOVE ACROSS CITY OF HOPEWELL AND NORTHWEST PRINCE GEORGE COUNTY THROUGH 400 PM EDT... AT 318 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HOPEWELL...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR BIRCHETT ESTATE AT 345 PM EDT...AND JORDAN POINT COUNTRY CLUB AT 355 PM EDT. HAZARDS INCLUDE... GUSTY WINDS OF 30 TO 40 MPH. DEADLY CLOUD TO GROUND LIGHTNING. HEAVY RAINFALL AND MINOR FLOODING. SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A VEHICLE PROVIDES SAFETY FROM LIGHTNING. HEAVY RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD BE ALERT FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS...AND USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS. LAT...LON 3728 7720 3722 7726 3727 7736 3731 7732 JFOSTER
The Norfolk radar (KAKQ), 143 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail was reported.
Trees were downed on Route 665 between Hampden Sydney and Darlington Heights.
Two trees were downed. One tree just missed falling on a home.
Twelve inch diameter tree was downed on Cliffside Drive.
Large pine tree was downed at a residence. Other trees were downed on Route 49.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471041, 471043, 471050, 471053, 471058.